Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 71, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 15, 2009, 5:49 PM CDT for Barber County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2009, 5:49 PM CDT (22:49 UTC)
- Expired
- May 15, 2009, 6:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 54 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 5:51 PM CDT | HAIL 1 | 4 Nw Hazelton, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:02 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 152249
SVRDDC
KSC007-152330-
/O.NEW.KDDC.SV.W.0071.090515T2249Z-090515T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT FRI MAY 15 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 630 PM CDT
* AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED 6 MILES NORTH OF HARDTNER...MOVING EAST AT 20
MPH. THIS WARNING REPLACES ALL PREVIOUS WARNINGS FOR BARBER COUNTY.
* LOCATIONS IMPACTED INCLUDE...
HARDTNER...
MEDICINE LODGE...
KIOWA...
SHARON...
HAZELTON...
RURAL RESIDENCES OF SOUTHEASTERN BARBER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTH CENTRAL KANSAS.
&&
LAT...LON 3699 9837 3699 9877 3719 9879 3737 9845
3738 9834 3700 9834
TIME...MOT...LOC 2248Z 267DEG 15KT 3710 9862
$$
JOHNSON2 follow-up statements
000
WWUS53 KDDC 152301
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
601 PM CDT FRI MAY 15 2009
KSC007-152330-
/O.CON.KDDC.SV.W.0071.000000T0000Z-090515T2330Z/
BARBER KS-
601 PM CDT FRI MAY 15 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN BARBER COUNTY...
AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 7 MILES NORTHWEST OF KIOWA...MOVING EAST AT 15
MPH.
* LOCATIONS IMPACTED INCLUDE...
HARDTNER...
KIOWA...
HAZELTON...
RURAL RESIDENCES OF SOUTHEASTERN BARBER COUNTY.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTH CENTRAL KANSAS.
&&
LAT...LON 3699 9837 3699 9877 3716 9878 3737 9845
3738 9834 3700 9834
TIME...MOT...LOC 2301Z 267DEG 15KT 3710 9855
$$
JOHNSON000
WWUS53 KDDC 152326
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT FRI MAY 15 2009
KSC007-152336-
/O.EXP.KDDC.SV.W.0071.000000T0000Z-090515T2330Z/
BARBER KS-
626 PM CDT FRI MAY 15 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBER COUNTY
EXPIRES AT 630 PM CDT...
* LOCATIONS IMPACTED INCLUDE...
KIOWA...
HAZELTON...
RURAL RESIDENCES OF SOUTHEASTERN BARBER COUNTY.
THE STORM HAS EXITED THE WARNED AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTH CENTRAL KANSAS.
LAT...LON 3699 9837 3699 9877 3716 9878 3737 9845
3738 9834 3700 9834
TIME...MOT...LOC 2326Z 267DEG 15KT 3711 9842
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:16 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 15, 3:16 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 316 PM CDT FRI MAY 15 2009 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE WILL BE CHANCES FOR SEVERE THUNDERSTORMS IN THE SOUTHEAST CWA MAINLY THROUGH LATE THIS AFTERNOON. THE 12Z UA ANALYSIS SHOWED A SHORTWAVE TROUGH AT 500 MB EXTENDING FROM EASTERN MONTANA INTO THE FOUR CORNERS REGION. THIS WAVE HAS SINCE MOVED INTO THE NORTHERN PLAINS. AT THE SURFACE A COLD FRONT HAD MOVED SOUTH ACROSS WESTERN KANSAS AND WAS LOCATED FROM STAFFORD THROUGH GREENSBURG AND ASHLAND AT 19Z. SURFACE DEWPOINTS WERE IN THE 60S AHEAD OF THE FRONT. VISIBLE SATELLITE IMAGERY NICELY SHOWED THE LOCATION OF THE FRONT WITH AN INCREASINGLY MORE ENHANCED CU FIELD TO THE SOUTHEAST. THE SPC MESO ANALYSIS PAGE SHOWED SURFACE BASED CAPES OF 4000-4500 J/KG AHEAD OF THE FRONT. WHILE THE BULK SHEAR IS NOT ALL THAT IMPRESSIVE OVER THE FRONTAL BOUNDARY THERE COULD STILL BE A FEW ROTATING THUNDERSTORMS LATE THIS AFTERNOON. THE RIGHT ENTRANCE REGION OF THE UPPER JET IS OVER THE AREA THIS AFTERNOON WHICH WILL ONLY HELP TO ENHANCE STORM UPDRAFTS. THE MAIN THREAT FROM ANY STORMS THAT DEVELOP WILL BE LARGE HAIL AND POSSIBLY SOME DAMAGING WINDS. FURTHER NORTHWEST DEWPOINTS ARE FALLING AS DRIER AIR ADVECTS INTO THE CWA. THIS SHOULD KEEP THE MAIN THREAT FOR STORMS ALONG AND SOUTH OF THE FRONT. LATEST SHORT TERM MODEL GUIDANCE SHOWS THE FRONT PUSHING SOUTH AND EAST OUT OF THE AREA BY EARLY EVENING. WILL TREND POPS DOWNWARD FAIRLY QUICKLY BY MID EVENING WITH THE STORMS OUT OF THE AREA BEFORE 06Z. ON SATURDAY THE UPPER WAVE MOVES INTO THE GREAT LAKES AND MIDWEST A COOL AIRMASS WILL DOMINATE THE CENTRAL HIGH PLAINS AS SURFACE HIGH PRESSURE BUILDS IN. SOME LINGERING MOISTURE MAY KEEP SOME MID LEVEL CLOUDS ACROSS THE AREA THROUGH PART OF THE DAY. TEMPERATURES SHOULD BE ABLE TO CLIMB INTO THE MID 60S. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE BUILDING OVER THE WESTERN CONUS ON SUNDAY. THE SURFACE HIGH PRESSURE WILL BE MOVING OFF INTO THE GREAT LAKES AND OHIO VALLEY AND EXTENDING BACK INTO THE SOUTHERN PLAINS. THIS WILL RESULT IN INCREASING SOUTHERLY FLOW OVER WESTERN KANSAS ALONG WITH SLIGHTLY WARMER TEMPERATURES. DAYS 3-7... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE IN PLACE ACROSS THE EXTREME WESTERN CONUS TO BEGIN THE PERIOD 00Z MONDAY. MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THE RIDGE MOVING SLOWLY EAST ACROSS THE ROCKIES EARLY NEXT WEEK AND INTO THE CENTRAL PLAINS BY MID WEEK. THIS WILL RESULT IN FAIRLY TRANQUIL CONDITIONS ACROSS SOUTHWEST KANSAS ALONG WITH A GENERAL WARMING TREND THAT WILL ALLOW TEMPERATURES TO CLIMB TO JUST ABOVE NORMAL TOWARDS THE MIDDLE OF THE WEEK. AT THE SURFACE, A LEE SIDE TROUGH OF LOW PRESSURE WILL BE IN PLACE ACROSS EASTERN COLORADO MONDAY AND WILL PERSIST WITHOUT MUCH MOVEMENT THROUGH THE REMAINDER OF THE PERIOD. THIS WILL INFLUENCE A LOW LEVEL SOUTHERLY FLOW ACROSS SOUTHWEST KANSAS WHICH IN TURN WILL ADVECT IN WARMER AIR TO THE FORECAST AREA. THE GFS AND ECMWF SHOW TEMPERATURES AT H85 RANGING FROM THE MID TEENS(C) ACROSS EASTERN PORTIONS OF THE CWA MONDAY TO THE MID 20S(C) IN THE WEST. EXPECT HIGH TEMPERATURES MAINLY IN THE 80S(F) MONDAY ALONG WITH SOME LOWER 90S(F) POSSIBLE GOING INTO THE MIDDLE PART OF THE WEEK. PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES. && AVIATION... A COLD FRONT MOVING SOUTHEAST ACROSS WESTERN KANSAS THIS AFTERNOON WILL EXTEND FROM EASTERN KANSAS SOUTHWEST INTO THE EASTERN TEXAS PANHANDLE EARLY THIS EVENING. THUNDERSTORMS ARE LIKELY ALONG AND AHEAD OF THE FRONT AS IT CONTINUES SOUTHEAST INTO CENTRAL OKLAHOMA DURING THE OVERNIGHT HOURS. THIS LINE OF THUNDERSTORMS WILL REMAIN MAINLY EAST OF A LINE FROM KHYS TO KDDC THIS EVENING BEFORE MOVING WELL OUT OF SOUTHWEST KANSAS BY DAYBREAK SATURDAY. VFR CONDITIONS WILL PERSIST THROUGH EARLY SATURDAY AFTERNOON EXCEPT FOR POSSIBLE MVFR/IFR CONDITIONS IN THE VICINITY OF ANY DEVELOPING CONVECTION. WINDS BEHIND THE FROPA WILL BE 15 TO 25KT WITH GUSTS TO 35KT THIS EVENING BEFORE GRADUALLY SUBSIDING SATURDAY MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 50 67 42 74 / 10 10 0 0 GCK 48 66 41 76 / 10 10 0 0 EHA 50 67 43 77 / 10 10 0 0 LBL 51 67 40 75 / 10 10 0 0 HYS 48 67 39 75 / 0 0 0 0 P28 54 66 43 74 / 50 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/32
Hazardous weather outlook, May 15, 4:29 AM CDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 429 AM CDT FRI MAY 15 2009 KSZ030-031-043>046-061>066-074>081-084>090-160930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 429 AM CDT FRI MAY 15 2009 /329 AM MDT FRI MAY 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL TROUGH WILL MOVE INTO THE NORTHERN PLAINS TODAY. THIS SYSTEM WILL HELP PUSH A COLD FRONT INTO WESTERN KANSAS THIS AFTERNOON. AHEAD OF THE FRONT...RICH MOISTURE AND WARM TEMPERATURES WILL HELP THE ATMOSPHERE TO DESTABILIZE. THUNDERSTORMS WILL BEGIN TO DEVELOP ALONG AND AHEAD OF THE FRONT OVER SOUTH CENTRAL AND SOUTHWESTERN KANSAS THIS AFTERNOON. WITH STRONG INSTABILITY AND DECENT WIND SHEAR IN THE ATMOSPHERE...SOME STORMS COULD BECOME SEVERE. THE BEST CHANCES FOR SEVERE STORMS WILL BE SOUTH AND EAST OF A LIBERAL TO LARNED LINE. LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. THE STORMS WILL CONTINUE INTO THIS EVENING BEFORE PUSHING FURTHER SOUTH INTO OKLAHOMA TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM CDT...MAINLY SOUTH OF A LIBERAL TO LARNED LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 26
In the hours before
Local storm report, May 15, 4:28 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 3 E CAIRO 37.64N 98.49W
05/15/2009 E1.00 INCH PRATT KS PUBLIC
&&
JFINCHLocal storm report, May 15, 4:31 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 3 N CAIRO 37.68N 98.54W
05/15/2009 E0.88 INCH PRATT KS PUBLIC
0400 PM HAIL 3 N CAIRO 37.68N 98.54W
05/15/2009 E0.88 INCH PRATT KS PUBLIC
&&
JFINCHLocal storm report, May 15, 4:39 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
439 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 5 NE ISABEL 37.52N 98.49W
05/15/2009 E1.00 INCH PRATT KS PUBLIC
&&
JFINCHLocal storm report, May 15, 5:26 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
526 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 9 ENE MEDICINE LODGE 37.34N 98.43W
05/15/2009 E0.88 INCH BARBER KS PUBLIC
&&
JFINCHLocal storm report, May 15, 5:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
530 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL 8 ENE MEDICINE LODGE 37.33N 98.45W
05/15/2009 E1.25 INCH BARBER KS PUBLIC
&&
JFINCHLocal storm report, May 15, 5:31 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
531 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 7 WNW HARDTNER 37.05N 98.77W
05/15/2009 E1.75 INCH BARBER KS TRAINED SPOTTER
&&
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:51 PM CDT | Special Weather Statement | DDC | Pratt | 24 min |
| May 15, 3:56 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 34 min |
| May 15, 4:19 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 22 min |
| May 15, 4:35 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 29 min |
| May 15, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 43 min |
| May 15, 5:25 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 65 min |
| May 15, 5:36 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.